Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Omaha, NE

April 10, 20196 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 10, 2019, 8:21 PM CDT for 6 counties in Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2019, 8:21 PM CDT (01:21 UTC)
Expired
Apr 10, 2019, 9:15 PM CDT
In force
54 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Otoe County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 99 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 6:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 675 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
675 m²/s²
0-3 km storm-relative helicity
1018 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:08 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 10, 6:08 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
608 PM CDT Wed Apr 10 2019

.SHORT TERM...(Tonight through Saturday)
Issued at 330 PM CDT Wed Apr 10 2019

The main forecast concerns are potential for severe storms this
evening into early tonight for parts of the area, then rain
changing to snow in parts of northeast Nebraska later. Will keep
the Blizzard Warning and Winter Weather Advisory areas, plus the
Wind Advisory areas unchanged from earlier today.

System was continuing to organize over the High Plains. At 12Z
this morning, there was an area of 12 hour height falls of up to
near 200 meters at 500 mb back over the Four Corners region. This
was supported by a 300 mb jetstreak of about 120 knots over the
southern parts of CA and AZ. There was also another jet streak of
about 120 knots over the western Great Lakes region. There was a
large thermal contrast noted at 850 mb from KS to SD. Surface
analysis at 3 pm showed a couple of surface lows of around 987 mb.
One was over the far western part of the OK panhandle and the
other was just west of Dodge City, KS. A warm front extended up
into southeast NE where Falls City had reached 79 degrees. There
also appeared to be another old front that was trying to wash out
just a bit farther north.

The surface low will continue to track northeast, likely into
southeast NE by daybreak Thursday morning. Convection allowing
models continue to show some scattered storms developing and
moving quickly through parts of eastern NE and then into western
IA before midnight. Main threat should be hail, with some chance
that storms could produce damaging winds if they can bring down
some of the higher momentum air from the mid and upper part of the
boundary layer. There does appear to be a short window where a
weak tornado or two could develop as storms cross the boundaries
over southeast NE.

Then later tonight we expect the most coverage of precipitation
to stay over northeast NE. There are several model solutions that
bring more widespread precipitation to the area, but those were
not give a large amount of weight. We do expect at least of mix of
rain and snow in parts of northeast NE later tonight with the
highest chances for accumulation prior to 12Z Thursday in western
Knox county.

Snow potential will slide eastward across northeast NE during the
day Thursday, as the surface low moves into northwest IA by early
Thursday evening. Highest potential for snow accumulation is along
or west of a line from David City to Wayne. Accumulations up to
around 3 or 4 inches may occur in Knox and possibly far northern
Antelope county. We will need to monitor this because we have a
very tight gradient forecast for the heavy snow versus light snow.
Some light snow or a mix may linger into Friday with mostly just
trace amounts.

Weak high pressure at the surface will build in behind the system
for Friday night and then mainly dry weather should last into
Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 330 PM CDT Wed Apr 10 2019

Some showers could occur in parts of southeast NE and southwest
Saturday night into Sunday morning, as a system tracks to the
northeast well to our south. There will be some other chances for
showers Tuesday into Wednesday with the highest chances appearing
to be Tuesday night. Highs next week for Monday through Wednesday
should be mostly 60s with a slight cooling trend likely during
that period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 606 PM CDT Wed Apr 10 2019

Mainly IFR conditions are expected at the TAF sites with a wintry
mix possible at KOFK and thunderstorms possible at all three
sites. Some thunderstorms could be strong this evening at KOMA and
KLNK. Gusty easterly winds up to 40 mph will continue overnight,
eventually changing to the northwest in KOFK Thursday afternoon
and southwest at KLNK late in the TAF period as a strong storm
system moves overhead.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 10 AM CDT Thursday for NEZ015-018-032>034-
     042>045-050>053-067.

     Winter Weather Advisory from 1 AM Thursday to 7 AM CDT Friday
     for NEZ012-017-030-031.

     Blizzard Warning from 1 AM Thursday to 7 AM CDT Friday for
     NEZ011-016.

IA...Wind Advisory until 10 AM CDT Thursday for IAZ043-055-056-069-
     079-080.

&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Kern
Hazardous weather outlook, Apr 10, 4:00 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
400 PM CDT Wed Apr 10 2019

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-111100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
400 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Severe thunderstorms are possible this evening, mainly between
6 PM and Midnight. The primary threat is large hail, with a
lesser potential for damaging winds. An brief isolated tornado is
possible near a frontal boundary over southeast Nebraska. A few
non-severe storms may occur after midnight.

Brisk east or northeast winds should continue for at least parts
of the area tonight into Thursday. Gusts to around or above 45
mph will be possible.

Minor flooding continues along the Missouri River around and south
of Plattsmouth.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Light snow accumulations are possible Thursday night through
Friday morning. Impacts from snow should be limited.

Minor to moderate flooding is forecast to increase along the
Missouri River from Blair southward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this evening, mainly in
southeast Nebraska.

NEZ011-012-016-017-030-031-111100-
Knox-Cedar-Antelope-Pierce-Boone-Madison-
400 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Thursday

Rain should mix with and may change to sleet or snow tonight, but
accumulations are expected to be confined mainly to the western
parts of Knox and Antelope counties. Winds may gust to 45 mph or
higher.

Snow should slowly expand eastward across northeast Nebraska on
Thursday. Areas of blizzard or near blizzard conditions should
develop during the day and continue into Thursday evening. Travel
may become very hazardous to near impossible due to low
visibilities with snow and blowing snow.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Snow should decrease in intensity Thursday night but light snow
could linger. Winds will gradually diminish, but travel could
still be hazardous with the blowing snow. Total snow accumulations
of 1 to 10 inches are possible, depending on location. The highest
amounts are forecast in Knox and Cedar counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:03 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Lancaster, Otoe, Sarpy, Saunders57 min
Apr 10, 9:11 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Lancaster, Otoe, Saline49 min
Apr 10, 9:54 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe40 min
Apr 10, 10:21 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy13 min
Apr 11, 1:12 AM CDTSpecial Weather StatementOAXMadison33 min
Apr 11, 2:00 AM CDTSpecial Weather StatementOAXPierce, Wayne45 min
Apr 10, 10:53 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page, Pottawattamie37 min
Apr 10, 11:06 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page, Pottawattamie24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.